Indiana, 2020

Flood and Hail in Indiana, July 11 to 12, 2020

July 11 to 12, 2020 · NWS IND · 44 events in 19 counties and zones

During the afternoon and evening hours of July 11th, a series of thunderstorms moved across central and north central Indiana producing widespread damaging winds and large hail. Significant power outages occurred across Indianapolis and surrounding cities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the afternoon and evening hours of July 11th, a series of thunderstorms moved across central and north central Indiana producing widespread damaging winds and large hail. Significant power outages occurred across Indianapolis and surrounding cities. During the overnight hours, a more robust line of thunderstorms brought additional wind damage and large hail to areas that had already experienced thunderstorms earlier in the day.

Many areas had several rounds of thunderstorms. Times were not always exact and could have been from one of several thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 11, 1:50 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 11, 1:50 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
250 PM EDT Sat Jul 11 2020

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 148 PM EDT Sat Jul 11 2020

A pair of upper level weather disturbances will push across
Indiana tonight and on Sunday. This will bring chances for
showers and thunderstorms to Central Indiana to close out the
weekend.

High pressure is then expected to build across the area for the
start of the work week...providing dry weather with slightly below
normal temperatures.

A warm front is expected to push across the area on Tuesday. This
will usher hot and humid air back to Central Indiana...along with
chances for daily showers and thunderstorms for the middle and
latter part of the work week.

&&

.NEAR TERM /Tonight/...

Issued at 148 PM EDT Sat Jul 11 2020

Surface analysis early this afternoon shows high pressure in place
across the lower Mississippi river Valley and Low pressure over
upstate NY. This was resulting in a light W-NW flow across
Indiana...with dew point temps mainly in the low to mid 60s. A
convective complex was found over eastern IA and Nrn IL...pushing
SE within the flow aloft.

The air mass ahead of the approaching convection and subtle short
wave will be marginally favorable for convection. Forecast
soundings show CAPE around 1500 J/kg along with convective
temperatures in the upper 80s which should be reached. HRRR shows
scattered convection arriving late this afternoon and into the
early evening within the NW flow aloft. Thus will focus some pops
late this afternoon and early this evening given the impact of
daytime heating. Better forcing looks to arrive overnight in
association with the approaching short wave over the upper
Midwest. Time Height at that time suggest deep moisture and lift
in play. HRRR at that time also suggests more widespread
precipitation overspreading the area. Thus will once again trend
pops higher after midnight and into early Sunday as this feature
pushes across the area. Given the expected clouds and possible
precip...will trend lows at or above the NBM.

&&

.SHORT TERM /Sunday Through Tuesday/...

Issued at 148 PM EDT Sat Jul 11 2020

GFS and NAM show the short wave departing on Early Sunday
morning. However forecast soundings by Sunday afternoon again
show favorable conditions for convection with steep lapse
rates...CAPE over 2500 J/KG and pwats over 1.5...and convective
temps in the lower 80s. Thus will keep some pops in the forecast
on Sunday through the hours of Diurnal heating. However of
note..any afternoon convection should be much more isolated.

Forecast soundings show good subsidence within the column on
Sunday afternoon into Sunday Night....as mid levels show good
drying. Meanwhile at the surface high pressure is expected to
build across Indiana and the Great Lakes...lowly passing across
the area through Tuesday. As the high pressure passes along with
the NW flow in place aloft on the lee side of an upper ridge over
the plains...more subsidence will be expected through Tuesday.
With Northeast winds expected around high...Dry weather will be
expected on Monday through Tuesday with slightly below normal
temperatures.

&&

.LONG TERM /Tuesday Night to Saturday/...

Issued at 234 PM EDT Sat Jul 11 2020

Upper high pressure will expand into our area through the long
term. Recent models continue to trend with the high not moving
into the area quite as much as previous runs, thus have also been
trending towards highs only getting into the low 90s rather than
mid 90s or slightly higher. This will also place the region under
more zonal flow as well as on the periphery of the high... in
these cases, slight upper wave and mesoscale disturbances become
more influential for rain chances. These conditions lead to lower
confidence on specific rain events through the long term as models
fluctuate. Have generally accepted guidance, but did cap PoPs at
chance.

&&

.AVIATION /Discussion for the 11/18Z TAF Issuance/...

Issued at 149 PM EDT Sat Jul 11 2020

VFR conditions are expected to prevail through the TAF period with
the exception of a few sites getting down to MVFR within storms
and expected lower ceilings tomorrow morning ahead of a front.

A frontal system will bring a line of storms into the area
starting tonight and lasting through the day tomorrow. Some
isolated storms are possible through the rest of this afternoon
and evening, ahead of the system. Winds will be shifting with the
passage of the front from westerly to northerly, which models show
will pass through central Indiana during the morning to midday
hours.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....KH
AVIATION...KH
Hazardous weather outlook, Jul 11, 3:20 AM EST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
420 AM EDT Sat Jul 11 2020

INZ021-028>031-035>049-051>057-060>065-067>072-121015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
420 AM EDT Sat Jul 11 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms possible late this afternoon and tonight. A
few storms may be severe this evening...especially over western
portions of central Indiana.

Hazards: Damaging winds...large hail...lightning and locally heavy
rainfall.

Timing: Storms possible anytime after 4 pm. Greatest threat for
severe weather this evening.

Discussion: Today will be mainly dry as high pressure shifts east. An
upper level disturbance will approach the area by late day with
chances for thunderstorms increasing from late this afternoon into
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Showers and thunderstorms will continue on Sunday. Daily
chances for isolated to scattered thunderstorms will return Tuesday
night and continue into next weekend.

Heat index values could approach 100 across all of central Indiana
on Thursday and Friday.

Discussion: The upper level disturbance will move across the Ohio
Valley on Sunday...bringing the best chance for numerous showers and
thunderstorms through the next week. After a couple dry days...
thunderstorm chances return Tuesday night through Friday along with
a return to hot and humid conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 10 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
July 11, 2:27 PM EST
Where
Tippecanoe County, 2.1 mi NE of Lafayette Aretz Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.490, -86.800

Large tree uprooted onto a house due to thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
July 11, 2:30 PM EST
Where
Tippecanoe County, 0.69 mi N of Buck Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
40.490, -86.750

Tree limbs, trees, and power lines downed due to thunderstorm wind gusts in in the nearby area.

Thunderstorm Wind, Tippecanoe

When
July 11, 2:30 PM EST
Where
Tippecanoe County, 0.53 mi W of Americus
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.530, -86.760

Trained spotter estimated a 60 mph thunderstorm wind gust at this location. Power was out at his location as well.

Thunderstorm Wind, Clinton

When
July 11, 2:41 PM EST
Where
Clinton County, 1.05 mi W of Rossville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.420, -86.600

Tree limbs, trees, and power lines downed due to thunderstorm wind gusts in the nearby area. A roof was blown off a house near the intersection of State Road 39 and County Road 700N.

Thunderstorm Wind, Clinton

When
July 11, 2:58 PM EST
Where
Clinton County, 1.05 mi W of Michigantown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.330, -86.400

Tree limbs, trees, and power lines downed due to thunderstorm wind gusts in the nearby area.

Thunderstorm Wind, Hamilton

When
July 11, 3:24 PM EST
Where
Hamilton County, 2.1 mi SW of Arcadia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.150, -86.050

Numerous trees reported down across Hamilton County. Location is approximate due to a lack of detail on any specific location for damages.

Thunderstorm Wind, Hamilton

When
July 11, 3:30 PM EST
Where
Hamilton County, 1.48 mi NNW of Noblesville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.070, -86.030

Reports received via twitter showing several trees downed in and around the town of Noblesville.

Hail, Marion

When
July 11, 3:43 PM EST
Where
Marion County, 1.2 mi N of Augusta
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.897, -86.216

Thunderstorm Wind, Marion

When
July 11, 3:43 PM EST
Where
Marion County, 1.77 mi NNW of Ind Shank Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
39.853, -86.265

Six inch tree limbs snapped due to thunderstorm wind gusts at this location.

Hail, Marion

When
July 11, 3:50 PM EST
Where
Marion County, 0.9 mi WNW of Highwoods
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.855, -86.196

Hail, Marion

When
July 11, 3:57 PM EST
Where
Marion County, 0.69 mi S of Indianapolis
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.770, -86.150

Hail, Marion

When
July 11, 4:03 PM EST
Where
Marion County, 2.18 mi W of Beech Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.723, -86.121

Thunderstorm Wind, Montgomery

When
July 11, 4:20 PM EST
Where
Montgomery County, 3.25 mi WSW of Crawfordsville Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.970, -86.980

Large tree uprooted due to thunderstorm wind gusts.

Thunderstorm Wind, Putnam

When
July 11, 4:37 PM EST
Where
Putnam County, 0.65 mi SE of Greencastle to 0.25 mi SW of Fillmore
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.643, -86.862

Numerous trees downed due to thunderstorm wind gusts between Greencastle and Fillmore. 0.5 inch hail also occurred at the same time.

Thunderstorm Wind, Vermillion

When
July 11, 4:50 PM EST
Where
Vermillion County, 1.38 mi S of Cayuga to 0.33 mi ENE of Newport
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.910, -87.450

Numerous trees and power lines downed due to thunderstorm wind gusts in a line stretching from the northwestern portions of the county to Newport.

Thunderstorm Wind, Decatur

When
July 11, 5:00 PM EST
Where
Decatur County, 1.27 mi WNW of Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.340, -85.500

Tree downed on a house due to thunderstorm wind gusts.

Hail, Parke

When
July 11, 5:19 PM EST
Where
Parke County, 0.69 mi S of West Atherton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.610, -87.370

Thunderstorm Wind, Parke

When
July 11, 5:25 PM EST
Where
Parke County, 0.69 mi N of Rosedale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.640, -87.280

Trees downed due to thunderstorm wind gusts across the southern portions of Parke County with the majority near Rosedale.

Thunderstorm Wind, Monroe

When
July 11, 5:50 PM EST
Where
Monroe County, 2.98 mi NE of Handy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.130, -86.440

Several large tree limbs and small trees downed to thunderstorm winds near this location.

Thunderstorm Wind, Clay

When
July 11, 5:51 PM EST
Where
Clay County, Art
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.400, -87.150

Power lines and power poles downed due to thunderstorm wind gusts near this location.

Hail, Vigo

When
July 11, 6:08 PM EST
Where
Vigo County, 2.97 mi NW of St Mary of the Woods
Measured
1 in hail
Reported by
Public
Coordinates
39.550, -87.510

Several hailstones up to an inch. Many smaller hailstones.

Thunderstorm Wind, Jackson

When
July 11, 6:12 PM EST
Where
Jackson County, 0.88 mi SE of Seymour
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.960, -85.890

Numerous trees were downed due to thunderstorm wind gusts across the county but no specific locations were noted.

Thunderstorm Wind, Lawrence

When
July 11, 6:15 PM EST
Where
Lawrence County, 2.56 mi ENE of Erie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.900, -86.340

Tree and power line downed due to thunderstorm wind gusts near the intersection of State Road 446 and US 50.

Thunderstorm Wind, Lawrence

When
July 11, 6:15 PM EST
Where
Lawrence County, Avoca
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
38.920, -86.530

Several trees damaged due to thunderstorm wind gusts at this location.

Hail, Vigo

When
July 11, 6:18 PM EST
Where
Vigo County, 1.6 mi W of Preston
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
39.500, -87.400

Hail, Vigo

When
July 11, 6:18 PM EST
Where
Vigo County, 1.27 mi ENE of Sycamore Park
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.510, -87.410

Thunderstorm Wind, Owen

When
July 11, 6:39 PM EST
Where
Owen County, 1.38 mi S of Adel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.180, -86.800

Trees downed due to thunderstorm wind gusts across the southeastern portions of the county.

Thunderstorm Wind, Lawrence

When
July 11, 6:50 PM EST
Where
Lawrence County, 1.48 mi NNE of Buddha
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.820, -86.390

Several power lines and power poles snapped due to thunderstorm wind gusts along US 50 and across points to the south.

Thunderstorm Wind, Vigo

When
July 11, 6:53 PM EST
Where
Vigo County, 1.74 mi ENE of Prairieton
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.380, -87.450

Tree limbs of unknown size downed due to thunderstorm wind gusts.

Hail, Vigo

When
July 11, 7:00 PM EST
Where
Vigo County, 3.28 mi WSW of Larimer Hill
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.440, -87.530

Thunderstorm Wind, Vigo

When
July 11, 7:00 PM EST
Where
Vigo County, 3.28 mi WSW of Larimer Hill
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.440, -87.530

A 60 mph thunderstorm wind gust was estimated at this locaion.

Flood, Vigo

When
July 11, 7:11 PM EST
Where
Vigo County, 0.94 mi SSE of Taylorville to 0.82 mi SSE of Terre Haute
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.458, -87.423

Standing water in a few parking lots and a couple of roads across the town.

Thunderstorm Wind, Sullivan

When
July 11, 7:15 PM EST
Where
Sullivan County, Shelburn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.180, -87.400

Tree and power line downed due to thunderstorm wind gusts.

Thunderstorm Wind, Sullivan

When
July 11, 7:23 PM EST
Where
Sullivan County, 0.65 mi SSW of Hymera
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.172, -87.306

A tree was downed due to thunderstorm wind gusts and knocked down power lines.

Thunderstorm Wind, Martin

When
July 11, 7:55 PM EST
Where
Martin County, 1.08 mi W of Dover Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.730, -86.800

Trees downed due to thunderstorm wind gusts across the northern portions of the county. No specific locations or size of tree was given.

Thunderstorm Wind, Lawrence

When
July 11, 8:14 PM EST
Where
Lawrence County, Huron
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.720, -86.670

Thunderstorm wind gusts downed a tree that knocked down a power line. US 50 was closed for 3 hours before the line and tree could be removed.

Thunderstorm Wind, Knox

When
July 11, 8:30 PM EST
Where
Knox County, 0.88 mi SW of Vincennes
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.670, -87.530

Trees downed due to thunderstorm wind gusts at Lester Square Memorial Park.

Thunderstorm Wind, Vermillion

When
July 11, 10:50 PM EST
Where
Vermillion County, 1.27 mi ENE of Dana
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.810, -87.480

Several trees and power lines downed due to thunderstorm wind gusts across the central and southern portions of the county with no specific locations noted.

Hail, Vigo

When
July 11, 11:25 PM EST
Where
Vigo County, Allendale
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.380, -87.400

Thunderstorm Wind, Clay

When
July 11, 11:30 PM EST
Where
Clay County, 2.14 mi E of Saline City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.370, -87.090

Power lines were downed due to thunderstorm wind gusts. Exact locations were not noted.

Thunderstorm Wind, Owen

When
July 11, 11:48 PM EST
Where
Owen County, 2.14 mi NNW of Arney
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.250, -86.940

Tree downed due to thunderstorm wind gusts on Byerly Road.

Thunderstorm Wind, Owen

When
July 11, 11:57 PM EST
Where
Owen County, 2.55 mi ENE of Arney
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.240, -86.890

Tree downed due to thunderstorm wind gusts at this location.

Thunderstorm Wind, Knox

When
July 12, 12:15 AM EST
Where
Knox County, 0.88 mi NE of Bruceville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.760, -87.410

Tree was downed due to thunderstorm wind gusts and was blocking the road. Numerous power outages noted in nearby areas.

Thunderstorm Wind, Brown

When
July 12, 12:29 AM EST
Where
Brown County, 1.6 mi W of Cordry Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.300, -86.130

Power poles and power lines downed due to thunderstorm wind gusts near Sweetwater Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895625, 895627, 895628, 895629, 895630, 895631, 895633, 895636, 895637, 895635, 895638, 895639, 895640, 895641, 895642, 895643, 895645, 895644, 895646, 895647, 895648, 895650, 895652, 895653, 895654, 895658, 895657, 895659, 895660, 895661, 895662, 895663, 895664, 895665, 895666, 895667, 895668, 895669, 895670, 895671, and more.